Allergic Reactions at School
Luqman Seidu, MD
Many children have allergies. Most never have a dangerous allergic reaction called anaphylaxis. Still, it's best to be prepared. To do that, you need a plan for when your child is at school.
An allergist can help. He can use blood and skin tests to find your child's allergy triggers, review her treatments, decide if she should carry an epinephrine auto-injector, and show you both how to use it.
Make a Plan
Make sure everyone at school who's around your child -- teachers, aides, administrators -- is trained to recognize an anaphylactic reaction and know what to do.
Tell teachers, nurses, and other school staff about your child’s allergies. Work with the school and your allergist to create a detailed allergy plan. Many schools already have the outline in place. You just need to fill out the forms and have your doctor sign them.
A typical allergy plan includes:
- A description of the what causes the allergy, like peanuts or insect stings
- Your child's symptoms
- The name of the medication to give for each symptom, and the correct dosage
- Who to call in case of an emergency
- What to do during after-school activities, field trips, on the school bus, and in the classroom
Keeping your child away from the things that trigger an allergic reaction is key. Try these simple steps.
- If your child has a food allergy, pack her food and tell her not to eat anything she didn't bring to school.
- If she’s allergic to bee stings, don’t dress her in bright clothes, which can attract bees. You may also want your child to use a bug spray.
- If she’s allergic to nuts, ask the school to make the lunchroom or her classroom a nut-free zone.
Have her wear a medical alert bracelet or necklace. If you and your doctor think she’s ready to carry an epinephrine auto-injector, make sure both she and her teacher or someone on the school staff know how to use it. Your doctor should show you how, and also tell you whether she’ll need more than one shot. Your child should carry two shots just in case.
If your child has anaphylaxis and gets a shot of epinephrine, she will still need to get medical care right away. The shot won't stop a reaction. It will only control the symptoms for a few minutes. That may give you extra time, but you or the school should call 911 right away and get your child to an emergency room, even if she seems OK after the shot.
As with any drug, epinephrine does expire. Look on the auto-injector for the expiration date.